Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 18, NWS Pocatello, ID

October 18, 201915 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Oct 18, 2019, 1:40 PM MDT for 15 counties in Idaho. It took effect at Oct 19, 2019, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2019, 1:40 PM MDT (19:40 UTC)
In effect from
Oct 19, 2019, 12:00 PM MDT
Expired
Oct 19, 2019, 9:24 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 8 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WWUS75 KPIH 181940
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
140 PM MDT Fri Oct 18 2019

IDZ051-052-054-055-190345-
/O.NEW.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/
/O.CON.KPIH.WI.Y.0017.000000T0000Z-191019T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
and Oakley
140 PM MDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY...

* WHAT...For the first Wind Advisory, southwest winds 30 to 35 mph
  with gusts up to 45 mph. For the second Wind Advisory, southwest
  winds 30 to 40 mph with gusts up to 50 mph expected.

* WHERE...For nearly all of the eastern Magic Valley and the lower
  Snake River plain, and the Arco and Mud Lake desert area.

* WHEN...For the first Wind Advisory, until 6 PM MDT this 
  evening. For the second Wind Advisory, from noon to 9 PM MDT 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ053-190345-
/O.NEW.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/
Upper Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and St. Anthony
140 PM MDT Fri Oct 18 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...The southern half of the upper Snake River plain,
  including the cities of Idaho Falls and Rexburg.

* WHEN...From noon to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Messick
4 follow-up statements
658 
WWUS75 KPIH 190002
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
602 PM MDT Fri Oct 18 2019

IDZ051-052-054-055-191200-
/O.EXP.KPIH.WI.Y.0017.000000T0000Z-191019T0000Z/
/O.CON.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
and Oakley
602 PM MDT Fri Oct 18 2019

...FRIDAY'S WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds are still breezy across the area, particularly the Arco 
desert where winds are still meeting wind advisory criteria. 
Expect winds to go below wind advisory criteria by 7 to 8 pm. 
Winds will really starting backing off between 9 pm and midnight. 
Winds will start increasing again by 9 am tomorrow morning and 
start reaching wind criteria by noon for multiple locations. &&

$$

IDZ053-191200-
/O.CON.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/
Upper Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and St. Anthony
602 PM MDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...The southern half of the upper Snake River plain, 
  including the cities of Idaho Falls and Rexburg.

* WHEN...From noon to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
920 
WWUS75 KPIH 191011
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
411 AM MDT Sat Oct 19 2019

IDZ051>055-200300-
/O.CON.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
411 AM MDT Sat Oct 19 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 45 mph
  possible. 

* WHERE...The Snake Plain, Eastern Magic Valley and Arco Desert

* WHEN...From noon to 9PM MDT Saturday. 

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
529 
WWUS75 KPIH 191907
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
107 PM MDT Sat Oct 19 2019

IDZ056>059-200600-
/O.EXB.KPIH.WI.Y.0018.000000T0000Z-191020T0600Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
107 PM MDT Sat Oct 19 2019

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 45 mph 
  possible.

* WHERE...Southern Hills, Albion Mountains and Raft River Region,
  including Interstate 84 from the Interstate 86 split to the Utah
  border..

* WHEN...Until midnight MDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong crosswinds will create difficult driving conditions,
  especially for drivers of high profile vehicles and vehicles 
  with trailers, especially on Interstate 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051>055-200600-
/O.EXT.KPIH.WI.Y.0018.000000T0000Z-191020T0600Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
107 PM MDT Sat Oct 19 2019

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 45 mph 
  possible.

* WHERE...The Snake Plain, Eastern Magic Valley and Arco Desert.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong crosswinds will crate difficult driving conditions,
  especially for drivers of high profile vehicles and vehicles
  with trailers on east-west routes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
937 
WWUS75 KPIH 200324
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
924 PM MDT Sat Oct 19 2019

IDZ051>059-200430-
/O.CAN.KPIH.WI.Y.0018.000000T0000Z-191020T0600Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
924 PM MDT Sat Oct 19 2019

...WIND ADVISORY IS CANCELLED...

Breezy conditions will continue through the night, but most areas
will remain below advisory levels.

$$

Valle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 18, 4:28 AM MDT, 9 hours 12 minutes earlier.

Area forecast discussion, Oct 18, 4:28 AM MDT, 9 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
428 AM MDT Fri Oct 18 2019

.SHORT TERM...
The trend towards cooler, wetter weather continues today as a
rather active weather pattern will set up across the area into
the weekend bringing gusty winds, rain and heavy snow to the
region. For today, the majority of the precip will be limited to
the central mountains and eastern Highlands where some light snow
totals (generally 1" or less) will be possible today. Across lower
elevations, winds are expected to increase ahead of the winter
storm that will impact us this weekend. Have issued a wind
advisory for this afternoon for across portions of the Mud Lake
Desert, Lower Snake River Plain and the eastern Magic Valley as
sustained winds around 25 mph with gusts 35-40 mph will be
possible during the afternoon. In addition to the gusty winds,
temps will be much cooler this afternoon with highs in the 40s and
50s expected.

The big weather feature moves into our area tomorrow bringing with
it cloudy skies, rain and snow. The forecast continues to call for
6 to 12 inches of snow, with locally higher amounts on ridge tops
and peaks, for the Sawtooths, Western Central mountains, the Big
Holes and Centennial Mountains Saturday morning into Sunday
morning. Have added the Centennial Mountains into the Winter Storm
Watch as up to a foot of snow will possible especially across
higher elevations.

Winter weather advisories will likely be needed in subsequent
forecasts for most other mountain zones across the Central
mountains/Lost River Range and the Eastern Highlands. Snow levels
will start around 5000 feet Saturday morning and then rise to 5500
to 6500 feet on Saturday afternoon and then drop to the valley
floor by Sunday morning. By the time snow levels drop below 4500
feet, the majority of precip will be over but nevertheless can not
rule out some brief snow showers across valley floors. Winds will
again be approaching near wind advisory levels across the Snake
River plain and ridge tops Saturday afternoon. Blowing and
drifting snow across mountain passes will make driving even more
difficult. On Sunday, a breezy northwest flow sets up over the
area with continued light snow mainly along the Eastern Highlands.
Temperatures will drop to around 5 to 10 degrees below normal on
Saturday and then drop slightly more to around 10 to 15 degrees
below normal on Sunday with highs only in the 30s and 40s
areawide. McKaughan

.LONG TERM...
A moist NW flow regime is expected in the wake of this weekend's
higher-impact wx, with light rain/snow showers possible across our
mntn ranges Mon/Tues. Significant model disagreement continues for
Wed's shortwave, with the Canadian bringing it through Wed AM, and
GFS/EC Wed afternoon. An uptick in shower activity may accompany
this feature, but confidence on timing/impact remains low. A ridge
of high pressure builds in Thurs/Fri with dry conditions. Temps
throughout the week will run near to slightly below climo norms.
KSmith

&&

.AVIATION...
A general break between wx systems is expected today with VFR
cigs/vsbys, although SW winds will be strong and gusty, especially
KBYI/KPIH/KIDA. Lower/thicker cigs will arrive near or just after
the end of the 12z TAF period with our next storm, likely MVFR,
with MVFR/IFR vsbys possible at KSUN/KDIJ due to falling snow.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 6 PM MDT this evening
for IDZ051-052-054-055.

Winter Storm Watch from Saturday morning through Sunday morning
for IDZ064-066-072-073.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:52 AM MDTWind AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 4 more14 hr
Oct 18, 2:13 PM MDTWinter Storm WarningPIHBlaine, Custer36 hr
Oct 18, 2:13 PM MDTWinter Weather AdvisoryPIHBear Lake, Bingham, Bonneville, Caribou, Clark, Franklin and 3 more36 hr

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.